Alert archive / California / Wind Advisories in 2025
Wind Advisory 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Jan 31, 2025, 8:48 PM PST for Santa Barbara County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2025, 8:48 PM PST (04:48 UTC)
- Expired
- Feb 1, 2025, 3:07 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.8 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS76 KLOX 010448 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 848 PM PST Fri Jan 31 2025 CAZ349-351-011700- /O.NEW.KLOX.WI.Y.0013.250201T0448Z-250202T1100Z/ Santa Barbara County Southwestern Coast-Santa Ynez Mountains Western Range- Including the cities of San Marcos Pass, Gaviota, Jalama Beach, Refugio State Beach, and El Capitan State Beach 848 PM PST Fri Jan 31 2025 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST SUNDAY... * WHAT...Northwest to north winds 15 to 30 mph with gusts up to 40 to 50 mph. * WHERE...Santa Barbara County Southwestern Coast and Santa Ynez Mountains Western Range. * WHEN...Until 3 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/LosAngeles Hall
1 follow-up statement
875 WWUS76 KLOX 011107 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 307 AM PST Sat Feb 1 2025 CAZ349-351-011215- /O.CAN.KLOX.WI.Y.0013.000000T0000Z-250202T1100Z/ Santa Barbara County Southwestern Coast-Santa Ynez Mountains Western Range- Including the cities of San Marcos Pass, Gaviota, Jalama Beach, Refugio State Beach, and El Capitan State Beach 307 AM PST Sat Feb 1 2025 ...WIND ADVISORY IS CANCELLED... The winds have subsided. Similar winds are expected again this evening and overnight into Sunday. $$ Visit us at http://www.weather.gov/LosAngeles Rorke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 31, 4:13 PM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 31, 4:13 PM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
413 PM PST Fri Jan 31 2025
.SYNOPSIS...31/159 PM.
A general warming trend will continue through the weekend as weak
ridging aloft meanders over the region. Variable cloudiness will
exist for periods of time through the weekend and into Monday. A
tail end of a thwest San Luis Obispo County at times through
Monday, with chances quickly decreasing to the south. A storm
system will bring widespread moderate rain and gusty winds Tuesday
through Wednesday or Thursday, with a small but present risk of
heavy rain and strong winds.
&&
.SHORT TERM (TDY-MON)...31/216 PM.
While a strong Atmospheric River impacting northern California
develops, the southern half of the state will be largely
unaffected and generally quiet through Monday. The tail end of
that plume of moisture will likely bring periods of light rain to
the Central Coast any time from tonight through Monday, highest
chances Saturday afternoon through Sunday morning, but may only
reach the northwest tip of San Luis Obispo County. Amounts will
generally be under 0.10 inches, except for up to around 0.50
inches in the Santa Lucias. Those totals are a little preliminary
as the projections have been wiggling around each day. High
confidence in minimal impacts regardless.
For the rest of the area, high pressure aloft will nose in from
the southwest and keep any rain chances to the north while
bringing a modest warming trend each day through Sunday or Monday.
This warming trend should push highs above normal for the first
time in about a week by Saturday, with highs between 65 and 75
being common by Sunday. The warming will be most noticeable at
night, as the warmer airmass coupled by periods of high clouds
should pull overnight lows out of the cold streak we have been
in.
There will also be a little wind worth mentioning. Northwest
gusts of 25 to 40 mph will impact the typical wind prone areas
like southwest Santa Barbara County, the I-5 Corridor, and the
Antelope Valley at times through Sunday, with winds shifting to
the southwest on Monday in advance of our storm system.
.LONG TERM (TUE-FRI)...31/238 PM.
A storm system is still on track to affect the region focused on
Tuesday through Wednesday. While we are now only 4 days away,
there are still a range of outcomes to be considered especially in
terms of amounts, but there is some clarity in terms of timing.
First off, here are the details that we are fairly confident
about. All areas will get rain. Snow levels will be high with
minimal snow impacts. The peak timing for San Luis Obispo and
Santa Barbara Counties looks to be in the noon Tuesday through 6am
Wednesday time range, sliding forward for Los Angeles and Ventura
Counties into the 10pm Tuesday to noon Wednesday time range.
Light prefrontal rain will likely form before those windows, with
lingering scattered showers to follow into Thursday. During the
peak time periods, moderate rain intensities should be expected,
generally peaking in the 0.25 to 0.50 inch per hour range. The
setup of this system is not favorable for thunderstorms, but
cannot rule out a strike or two and some isolated enhanced rates,
mainly just for San Luis Obispo and Santa Barbara Counties.
Now to what we still do not know. The best estimates for rainfall
amounts remain unchanged from yesterday, calling for 1-2 inches
for San Luis Obispo and Santa Barbara Counties in general, and
0.5-1.5 inches for Los Angeles and Ventura Counties. Favored
south-facing mountains and foothills will be about double those
ranges. With that said, the GFS and GEFS have consistently not
been too excited for this system, projecting amounts a little less
than half of our best estimate. About 10-20% of the ECMWF/EPS
ensemble forecasts are projecting totals that are double our best
estimates. On top of that, depending on where that moisture plume
sets up, the focus could shift to the north or even to the south.
So unfortunately there remains a range of outcomes in terms of
totals, associated peak rates, and potential impacts.
The most likely scenario is for modest impacts focused on the
roads, like localized flooded roads and freeway lanes, rocks and
mud on vulnerable canyon roads (especially Topanga Canyon), and
cancelled outdoor events. There is a 10-20% chance however of more
significant impacts with those higher total and/or an enhanced
rate potential. If that plays out, we are looking at roadway
flooding impacting larger areas, which would include some
closures. Enhanced rain rates could fall over a burn scar. At this
point, even those enhanced rates would likely result in a debris
flows impacting roads. The chance of rain intense enough to cause
damaging debris flows threatening structures at any burn scar is
very, very small even on the worst-case scenario.
Lingering showers will be around on Thursday. For the very end of
the week, we have equal chances of another storm (very scant on
details) or dry offshore flow.
&&
.AVIATION...01/0012Z.
At 0005Z at KLAX, the marine layer was 1500 ft deep. The top of
the inversion was at 4700 feet with a temperature of 12 C.
Moderate confidence in TAFs for KPRB, KSBP, KSMX, and KLGB. There
is a 50% chance that KPRB becomes VLIFR after 10Z. There is also
a less than 30% chance for -SHRA at KPRB and KSBP between 18Z and
00Z. There is a 30% chance for IFR to MVFR conds at KSBP and KSMX
after 10Z. There is a 30% chance for KLGB to remain VFR through
the period.
High confidence in TAFs for remaining sites. There is a 10% chance
for MVFR vsbys at coastal sites between 12Z and 18Z.
KLAX...High confidence in 00Z TAF. 10% chance for 3-5SM vsbys or
BKN012-020 between 10Z and 18Z. No significant east wind component
expected.
KBUR...High confidence in 00Z TAF.
&&
.MARINE...31/201 PM.
In the Outer Waters, there is a 30% chance for marginal Small
Craft Advisory (SCA) level winds thru tonight from around Point
Conception south to the Channel Islands and San Nicolas Island,
but winds will likely be too localized to warrant a SCA. From
Saturday afternoon through the evening hours, there is a 60%
chance for SCA level NW winds in the same area, then a 30% for SCA
wind gusts Sunday, with lower chances Monday and Tuesday. In the
northern Outer Waters, SCA level winds look likely Tuesday morning
into Wednesday as storm system approaches the area, but
confidence is low.
In the Inner Waters north of Point Sal, SCA conds are not
expected thru Mon, but chances increase Tuesday due to the
aforementioned storm system.
For the Inner Waters south of Point Conception, there is a 30%
chance for low end SCA level winds in the Santa Barbara Channel
into the evening, however, winds may to be isolated to the
western portion of the Channel. Saturday afternoon into the
evening will have a better chance for NW SCA level winds (60%).
These winds may reach the far northern and western portions of the
Southern Inner Waters late Saturday. Sunday through Tuesday are
expected to remain below SCA levels. However, there is low
confidence for Tuesday as the storm system may move further south
than current model guidance suggests.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM to 9 PM PST Saturday
for zones 650-673-676. (See LAXMWWLOX).
&&
PUBLIC...Kittell
AVIATION...Gomberg
MARINE...Lewis
SYNOPSIS...Hall
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 1:04 PM PST | Wind Advisory | LOX | Santa Barbara | 14 hr |
Nearby
Wind Advisories in California, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.